Breast Reduction related to lymphodema in ankles/feet?

I had a breast reduction 8 years ago. I now have lymphodema in my ankles/feet. fingers. Could this all be related to the breast reduction disturbing the lymph nodes and making me swell up so much?

Doctor Answers 1


Thank you for your question.  It is very unlikely that your breast reduction has caused your lymphedema.  The majority of the lymph nodes are in the axilla (armpit) and deep to the areas where the breast reduction is performed.  Also, the legs have separate lymph channels and nodes that are not connected to the breast.  There are many causes of lymphedema (e.g. heart disease, kidney or liver dysfunction), and I would recommend that you see your primary care doctor to begin evaluating the cause.  

Pasadena Physician

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.